Alert archive / Alabama / Wind Advisories in 2019

Wind Advisory 3, NWS Huntsville, AL

February 7, 201911 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Feb 7, 2019, 11:25 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2019, 11:25 AM CST (17:25 UTC)
Expired
Feb 7, 2019, 8:00 PM CST
In force
9 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS74 KHUN 071725
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1125 AM CST Thu Feb 7 2019

ALZ001>005-007-016-080000-
/O.NEW.KHUN.WI.Y.0003.190207T1725Z-190208T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Morgan-Cullman-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Decatur, and Cullman
1125 AM CST Thu Feb 7 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect until 6 PM CST this evening.

* WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* TIMING...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Crosswinds may also make driving difficult for high profile
  vehicles traveling east or west bound.

* LOCATIONS...Portions of north central and northwest Alabama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25
mph, or gusts of at least 35 mph, are expected across the affected 
area. Winds this strong can make driving difficult, especially for
high profile vehicles. Use extra caution. In addition, ensure all
loose outdoor objects remain secure, including patio furniture 
and trash cans.

&&

$$

ALZ006-008>010-TNZ076-096-097-080200-
/O.NEW.KHUN.WI.Y.0003.190207T1725Z-190208T0200Z/
Madison-Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
Including the cities of Huntsville, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
1125 AM CST Thu Feb 7 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect until 8 PM CST this evening.

* WINDS...Southwest 20 to 30 mph with gusts up 40 mph.

* TIMING...Until 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Crosswinds may also make driving difficult for high profile 
  vehicles traveling east or west bound.

* LOCATIONS...Portions of north central and northeast Alabama 
  and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25
mph, or gusts of at least 35 mph, are expected across the affected 
area. Winds this strong can make driving difficult, especially for
high profile vehicles. Use extra caution. In addition, ensure all
loose outdoor objects remain secure, including patio furniture 
and trash cans.

&&

$$

RSB
3 follow-up statements
843 
WWUS74 KHUN 072043
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
243 PM CST Thu Feb 7 2019

ALZ001>005-007-016-080000-
/O.CON.KHUN.WI.Y.0003.000000T0000Z-190208T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Morgan-Cullman-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Decatur, and Cullman
243 PM CST Thu Feb 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts up 40 mph.

* TIMING...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Crosswinds may also make driving difficult for high profile
  vehicles traveling east or west bound.

* LOCATIONS...Portions of north central and northwest Alabama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25
mph, or gusts of at least 35 mph, are expected across the affected 
area. Winds this strong can make driving difficult, especially for
high profile vehicles. Use extra caution. In addition, ensure all
loose outdoor objects remain secure, including patio furniture and 
trash cans.

&&

$$

ALZ006-008>010-TNZ076-096-097-080200-
/O.CON.KHUN.WI.Y.0003.000000T0000Z-190208T0200Z/
Madison-Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
Including the cities of Huntsville, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
243 PM CST Thu Feb 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts up 40 mph.

* TIMING...Until 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 
  Crosswinds may also make driving difficult for high profile 
  vehicles traveling east or west bound.

* LOCATIONS...Portions of north central and northeast Alabama 
  and southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25 mph,
or gusts of at least 35 mph, are expected across the affected area.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution. In addition, ensure all loose 
outdoor objects remain secure, including patio furniture and trash
cans.

&&

$$

RSB
680 
WWUS74 KHUN 080005
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
605 PM CST Thu Feb 7 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING FOR 
NORTHWEST AND PORTIONS OF NORTH CENTRAL ALABAMA...

...WIND ADVISORY REMAINS IN EFFECT FOR NORTHEAST ALABAMA AND 
SOUTHERN MIDDLE TENNESSEE THROUGH 8 PM CST...

ALZ001>005-007-016-080115-
/O.EXP.KHUN.WI.Y.0003.000000T0000Z-190208T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Morgan-Cullman-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Decatur, and Cullman
605 PM CST Thu Feb 7 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Although a brief period of gusty winds in the 40 to 50 MPH range 
will be possible with a line of showers advancing eastward through
the region, the threat for sustained winds and gusts in excess of
Wind Advisory criteriA has now ended. Thus, the Wind Advisory 
will be allowed to expire on schedule at 6 PM CST.

$$

ALZ006-008>010-TNZ076-096-097-080200-
/O.CON.KHUN.WI.Y.0003.000000T0000Z-190208T0200Z/
Madison-Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
Including the cities of Huntsville, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
605 PM CST Thu Feb 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts up 40 mph.

* TIMING...Until 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Crosswinds may also make driving difficult for high profile 
  vehicles traveling east or west bound.

* LOCATIONS...Portions of north central and northeast Alabama and
  southern middle Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 25 
mph, or gusts of at least 35 mph, are expected across the affected
area. Winds this strong can make driving difficult, especially 
for high profile vehicles. Use extra caution. In addition, ensure 
all loose outdoor objects remain secure, including patio furniture
and trash cans.

&&

$$

70/DD
981 
WWUS74 KHUN 080157
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
757 PM CST Thu Feb 7 2019

ALZ006-008>010-TNZ076-096-097-080300-
/O.EXP.KHUN.WI.Y.0003.000000T0000Z-190208T0200Z/
Madison-Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN-
Including the cities of Huntsville, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
757 PM CST Thu Feb 7 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING...

The remainder of the Wind Advisory that was in effect for portions
of southern middle Tennessee into northeast Alabama will be
allowed to expire this Thursday evening. Although some brief gusty
winds around 40 MPH along and just ahead of an approaching cold
front remain possible with a passing line of showers, the threat
for prolonged high winds and gusts has now ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Feb 7, 10:00 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 7, 10:00 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1000 AM CST Thu Feb 7 2019

.NEAR TERM...(Rest of Today)
Issued at 1000 AM CST Thu Feb 7 2019

Already warming up today as temperatures across the region approach
the 70 degree mark as of 10 AM CST. Southerly winds aided by an
increasing low level jet progressing over the Tennessee Valley will
increase warm air advection. Coupled with the abnormally strong 590
dm ridge over the Western Gulf today, it appears almost certain that
we will break record high maximum temperatures today. The current
records at Muscle Shoals and Huntsville are 74 (1921) and 73 (1999),
respectively. Forecast highs are in the upper 70s for this afternoon.

A shortwave trough will cross over the Northern Plains today,
bringing a surface low from the Southern Plains up into the Great
Lakes region by this evening. The associated cold front was draped
behind the cold front, bisecting the CONUS near the Mississippi
Valley. The increasing surface pressure gradient ahead of this low
will result in surface winds 15-20 mph this afternoon with gusts up
to 20-25 mph. A line of storms, some strong, will surge ahead of the
cold front late this evening. At this time, there is a slight chance
the capping inversion around 850 mb will erode as the squall
progresses through the area. If this is the case, then more frequent
lightning is likely in the main line of storms, as well as gusty
surface winds. The most likely scenario is that a slight inversion
remains in place, with some elevated instability leading to isolated
strikes of lightning. The primary threats with this system will be
gusty winds. Rainfall totals will be around 0.25" with higher amounts
possible in the strongest areas along the line of storms. Expect the
initial line of storms to clear the area by 10 PM tonight.

.SHORT TERM...(Tonight through Saturday)
Issued at 330 AM CST Thu Feb 7 2019

At this point, it looks like the actual front and shower and
thunderstorm activity along and just ahead of it won't push into
northwestern Alabama until sometime between 4 and 7 PM. As it pushes
eastward into northwestern Alabama and our southern middle Tennessee
counties later this evening, the strongest upper level forcing and
wind energy above 700 mb quickly moves more northeastward into
northern Tennessee and the Ohio Valley. This should keep most of the
better elevated instability, forcing, and thunderstorm activity
northeast of the area by 8 PM or so. However, there still appears to
be a short window for isolated thunderstorm activity between about 4
and 8 PM, mainly west of I-65 and in southern middle Tennessee. There
is enough bulk shear still in place during this period for organized
strong to marginally severe thunderstorm activity. However, the
better severe weather parameters remain farther northward over
Tennessee and Kentucky in model output. Also, with a fairly strong
low level inversion (cap) to overcome, confidence in strong to severe
thunderstorm development is very low over locations near and west of
Interstate 65 between 4 and 8 PM. Expect rainfall to likely be on
the light to moderate side with between one quarter and one half of
an inch accumulating before precipitation exits into Georgia and
eastern Tennessee around 3 or 4 am on Friday. This could be locally
higher in a few spots if stronger thunderstorm activity is realized.

Much colder air will push into the area behind the front. This will
not be a push of arctic air into the area, still cold. Despite
sunshine much of the day, highs will likely struggle to climb into
the upper 30s to lower 40s. However, with such warm temperatures the
day before on Thursday, it will be a shock to the system (drop in
high temperatures from Thursday to Friday look to be on the order of
around 30 degrees).

Most guidance shows strong easterly flow advecting into the area
late Friday night into Saturday. This should quickly modify the cold
and dry air mass that settled into the area on Friday. Lows will
likely drop into the mid to upper 20s before warming even more
towards daybreak on Saturday. Highs should rebound significantly on
Saturday into the mid to upper 40s with some afternoon sunshine.
Cloud cover returns Saturday evening, keeping lows a bit warmer, in
the mid to upper 30s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 400 AM CST Thu Feb 7 2019

On Sunday morning, A broad sub-tropical ridge will be centered off
the FL coast in the Bahamas, while a trough will begin taking shape
over the West CONUS. A general West-East oriented polar front will be
located to our north, stretching from the Central Plains into the OH
Valley/Grt Lakes regions and into the NE. As a sfc ridge moves into
the mid-Atlantic region, low-level winds will gradually veer from
the S then SW, while mid/upr winds maintain a WSW orientation. A
mid/upr wave traversing quickly across the CONUS, and mainly to our
NW, will cause backing of flow aloft and enhanced moisture advection
from the south. At the same time, favorable upr jet dynamics aligned
generally across the TN Valley region will aid in broad scale lift
and precipitation production sometime on Sunday. At this point, it
looks as if precipitation could begin as early as Sunday morning, but
chances look better later in the day. Nevertheless, if precipitation
does form sufficiently early, residual cold air on Sunday morning
could result in a light mix of rain/snow mainly in a few spots in NE
AL. However, the chances for precipitation on Sunday morning during
this period are just about 20%. The main axis of precipitation on
Sunday and Sunday night is expected to be just to our north, where
the best dynamic forcing will likely exist. A S-N gradient in
precipitation will set up somewhere across the region and this will
still need to be refined in subsequent forecasts. Currently, it looks
as though precipitation in our area from Sunday through Sunday night
would just be about one quarter of an inch, but the main precip axis
could still shift a little south (or north) from current thinking.

The pattern will continue to favor generally WSW flow aloft and
increasing warm air and moisture advection from the S-SW at low
levels into Tuesday. This will continue to fuel precipitation
production as a series of short wave troughs move rapidly along the
upper jet across the TN/OH Valleys. Where exactly the main axis of
precipitation will set up remains to be resolved with a high degree
of specificity, but will likely be in the TN Valley region. What is
still looking likely is that the parent trough in the West CONUS will
advance eastward from Tuesday into Wednesday, leading to
cyclogenesis in the lee of the Rockies and frontogenesis in the
Central/Southern Plains. The sfc low will likely move NEWRD into the
Midwest with the trailing cold front pushing into our area perhaps
late Tuesday or into Wednesday morning. Overall kinematics may be
fairly strong with this next system (increasing low-level jet and
developing deep-layer shear), but instability appears to be limited
at this time. The forecast does not include a mention for
thunderstorms yet with probabilities generally near or below ~10%.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 550 AM CST Thu Feb 7 2019

MVFR CIGS remain in place at both terminals at this time. Southwesterly
winds between 10-15 kts will continue and become stronger after 15Z
producing some gusts to around 20 kts. Expect MVFR CIGS to climb to
around 5000 feet and become VFR around 18Z. Expect southwest winds to
strengthen to between 15-20 kts with gusts nearing 30 kts after 18Z.
Showers could impact KMSL around 07/22Z and KHSV around 08/00Z.
Confidence is low though for specific timing, so only included VCSH
and no VSBY impacts (but CIGS will likely drop back into MVFR realm
at both terminals). By 00Z at KMSL expect showers or possibly a TSRA
to directly impact the terminal. This should occur a bit later at
KHSV around 08/02Z. This may produce lower VSBYS or CIGS at both TAF
sites.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...30
SHORT TERM...KTW
LONG TERM...KDW
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 7, 4:32 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
432 AM CST Thu Feb 7 2019

ALZ001>010-016-TNZ076-096-097-072345-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
432 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Isolated thunderstorms are possible late this afternoon and into
the early evening hours, mainly near and west of Interstate 65. This
thunderstorm activity should shift north of the area before
midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:57 PM CSTSpecial Weather StatementHUNLawrence, Limestone48 min

Nearby

Wind Advisories in Alabama, 2019Wind Advisories in Tennessee, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.